What Causes Post-Menopausal Bleeding When Taking HRT?

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Ask the experts

Please address post-menopausal bleeding when taking hormone replacement therapy (HRT). What are the causes and possible treatments?

Doctor's response

Postmenopausal bleeding during HRT can be due to the HRT itself, or due to underlying medical problems that have nothing to do with the HRT. The pattern of bleeding during HRT depends on the type of HRT being taken. For example, with continuous combined HRT, bleeding can occur unpredictably for up to 6 months or 1 year. Therefore, unless bleeding continues for more than one year or is unusually heavy, diagnostic testing is often not necessary. On the other hand, bleeding with cyclic HRT is usually regular and occurs after day 9 of the progesterone part of the HRT. Therefore, with cyclic HRT, if bleeding occurs before day 9, or is at unexpected times, or is unusually heavy or prolonged, evaluation is needed.

You can see that what is considered abnormal depends on exactly what type of HRT you are taking. Any bleeding during HRT needs to be reported to a doctor to see if the bleeding is expected or not, not only to guide testing and rule out uterine precancers, but to see if an adjustment will help to decrease the annoying bleeding.

Medical Author: Carolyn Janet Crandall, M.D.

Health Solutions From Our Sponsors

Reviewed on 1/11/2018
CONTINUE SCROLLING OR CLICK HERE FOR RELATED SLIDESHOW